Alert archive / Mississippi / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 28, NWS Memphis, TN

April 3, 20108 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 3, 2010, 3:12 AM CDT for 8 counties in Mississippi. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2010, 3:12 AM CDT (08:12 UTC)
Expired
Apr 3, 2010, 4:15 AM CDT
In force
63 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Benton County, MS, DeSoto County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Tate County, MS, Tippah County, MS, Union County, MS

The radar

The Memphis radar (KNQA), 86 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 11:47 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 2, 11:47 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1147 PM CDT FRI APR 2 2010

.UPDATE...

UPDATED FOR 06Z TAF DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 841 PM CDT FRI APR 2 2010/

DISCUSSION...

SKIES ARE MOSTLY CLEAR ACROSS MUCH OF THE FORECAST AREA IN
ADVANCE OF A POTENT MID LEVEL SHORTWAVE MOVING ACROSS THE SOUTHERN
PLAINS ALONG WITH AN ASSOCIATED COLD FRONT. SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF THE SYSTEM
ACROSS ARKANSAS IN AN AREA OF STRONG LIFT AND DEEP MOISTURE AND
EVENTUALLY MOVE INTO THE MID SOUTH LATER THIS EVENING AND
OVERNIGHT. WINDS FIELDS ALOFT ARE QUITE STRONG WITH 50 KT WINDS AT
700 MB AND 65 KT WINDS AT 500 MB AS INDICATED BY THE KLZK
SOUNDING. HOWEVER...THE AIR MASS IN ADVANCE OF THE SYSTEM IS NOT
VERY UNSTABLE WITH DEWPOINTS ONLY EXPECTED TO CLIMB INTO THE LOWER
50S OVERNIGHT WITH LITTLE CAPE. GIVEN THE CURRENT RADAR TRENDS AND
LACK OF INSTABILITY THE SEVERE WEATHER CHANCES ARE MINIMAL AND
WILL REMOVE WORDING FROM THE HWO. GIVEN THE STRENGTH OF THE WIND
FIELDS FEEL THAT A FEW STRONG STORMS ARE POSSIBLE SO WILL KEEP
MENTION OF THESE IN THE HWO.

HEAVY RAIN IS POSSIBLE AT TIMES OVERNIGHT AND THIS IS WELL
COVERED IN THE CURRENT FORECAST.

WILL CANCEL THE WIND ADVISORY OVER EASTERN AR AND THE MO BOOTHEEL
SINCE WINDS HAVE DIMINISHED THIS EVENING. TEMPS AND POPS LOOK FINE.

UPDATES OUT SHORTLY.

SJM

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT FRI APR 2 2010/

DISCUSSION...FORECAST FOCUS ON THUNDERSTORMS TONIGHT THEN ON A
STRONG WARMING TREND /NEAR RECORD HIGHS POSSIBLE/ AND THE
EVENTUAL TIMING OF THE NEXT FRONT.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.

AT 20Z...A BAND OF SHOWERS AND THUNDERSTORMS WERE LOCATED FROM
WESTERN WISCONSIN SOUTHWARD INTO IOWA...WESTERN MO...NORTHWEST
AR...AND FAR EASTERN OK. THIS BAND WILL STEADILY TRACK EAST THIS
EVENING AND EVENTUALLY BEGIN TO AFFECT NORTHEAST AR AND THE MO
BOOTHEEL BETWEEN 10 PM AND MIDNIGHT. IT SHOULD THEN ACCELERATE
AND REACH THE MS RIVER AROUND MIDNIGHT AND THE TN RIVER BETWEEN 3
AND 5 AM.

THE SEVERE THREAT STILL REMAINS MARGINAL. THE MAIN THREAT WITH
ANY THUNDERSTORMS WILL BE DAMAGING WINDS GIVEN THE STRONG WIND
FIELDS ALOFT. THE QUESTION IS WHETHER A DOWNDRAFT CAN MIX DOWN
THROUGH THE EVER-GROWING STABLE LAYER. THE MOST UNSTABLE AIR WILL
RESIDE WEST OF THE RIVER...THUS BEST CHANCES WILL BE CONFINED
THERE. SPC DAY 1 LOOKS GOOD.

THE MID AND HIGH LEVEL CLOUDS HAVE BEEN DIMINISHING STEADILY
THROUGH THIS AFTERNOON...BUT STRANGELY TEMPERATURES HAVE BEEN
STRUGGLING TO WARM. ALMOST ALL LOCATIONS SURROUNDING THE MIDSOUTH
HAVE REACHED 80 OR BETTER...AND IN SOME CASES NEAR 90 WELL EAST.
DESPITE THIS...WINDS HAVE BEEN INCREASING AND ARE APPROACHING
ADVISORY CRITERIA IN NERN AR. THE ADVISORY CONTINUES IN THESE
LOCATIONS UNTIL 2 AM TONIGHT. DID NOT EXPAND IT EASTWARD ATTM DUE
TO UNCERTAINTY AND IT MAY STABILIZE ENOUGH AFTER SUNSET TO KEEP
WINDS FROM REACHING THE THRESHOLD OF SUSTAINED 25 MPH FURTHER
EAST. THE EVENING SHIFT WILL RE-EVALUATE.

THE RAIN WILL PUSH QUICKLY EAST OF THE TN RIVER AROUND SUNRISE
SATURDAY. AN IMPRESSIVE DRY SLOT WILL SURGE OVERHEAD WITH RATHER
DECENT SINKING AIR BY AFTERNOON. THEREFORE...DECREASING CLOUDS AND
ANOTHER WARM DAY IS ON TAP. 925 MB TEMPS SUGGEST MID 70S NORTH TO
LOWER 80S SOUTH.

BY SUNDAY...ANOTHER RIDGE WILL BEGIN TO DEVELOP OVER THE SOUTHERN
PLAINS AND LOWER MISSISSIPPI RIVER VALLEY. FAIRLY LIGHT
WINDS WITH LOTS OF SUN SHOULD ALLOW FOR A SLIGHTLY SUPER ADIABATIC
PROFILE IN THE AFTERNOON. 925 MB TEMPS OF +18C SUGGEST MID 80S.
MOS IS BEGINNING TO ADOPT THESE NUMBERS AS WELL. NEAR RECORD HIGHS
WILL BE POSSIBLE.

MORE WAA AND WEAK ISENTROPIC LIFT SUNDAY NIGHT COULD SPARK OFF A
FEW THUNDERSTORMS ALONG A WARM FRONT. THESE SHOULD BE FEW AND FAR
BETWEEN...AND MOST AREAS WILL REMAIN DRY. THIS CHANCE FOR STORMS
WILL CONTINUE INTO AT LEAST MONDAY MORNING ACROSS THE NORTH...AND
POSSIBLY INTO THE AFTERNOON. AREAS SOUTH OF I-40 WILL BECOME
GUSTY...SUNNY...AND ALMOST HOT. 925 MB TEMPS RISING TO +20 TO +21C
SUPPORT MID OR UPPER 80S. DEW POINTS WILL ALSO RISE INTO THE LOWER
60S SO IT WILL FEEL MORE LIKE SUMMER.

LONG TERM...TUESDAY THROUGH NEXT FRIDAY.

TUESDAY WILL CONTINUE THE WARM STRETCH...ALTHOUGH IT WILL BE QUITE
WINDY. THE PRESSURE GRADIENT WILL TIGHTEN IN ADVANCE OF THE NEXT
COLD FRONT PROGGED TO ARRIVE WEDNESDAY.

MODELS CONTINUE TO HAVE ISSUES WITH TIMING OF THE MIDWEEK FRONT. THE
ECMWF CONTINUES TO BRING IT IN THE LATEST /WEDNESDAY NIGHT/ AND
THE GFS REMAINS THE QUICKEST /TUESDAY NIGHT/. THE GEM IS A
COMPROMISE OF THE TWO...SO THAT/S THE DIRECTION I TRENDED TOWARD.

LOOK FOR ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS ALONG THIS
FRONT...SO HIGHEST POPS ARE WEDNESDAY AND WEDNESDAY EVENING.

MORE SEASONABLE WEATHER EXPECTED FOR LATE NEXT WEEK BEHIND THE
FRONT WITH HIGHS IN THE LOWER 70S AND LOWS IN THE LOWER 50S.

BORGHOFF

&&

.AVIATION...

06Z TAF CYCLE

PRIMARY UPDATES TO 00Z CYCLE IS PASSAGE OF STRONG OUTFLOW BOUNDARY
MOVING ACROSS THE TAF SITES EARLY DURING THE TAF PERIOD. WINDS
SHOULD ABRUPTLY SWITCH TO THE NORTHWEST AND LIKELY GUST UP TO 30
KTS. OTHERWISE...NO MAJOR CHANGES IN TAF FORECAST.

PREVIOUS 00Z TAF CYCLE

A PREFRONTAL SURFACE TROUGH NOW EVIDENT ACROSS WEST CENTRAL
ARKANSAS WITH SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST
OVERNIGHT. SKIES SHOULD REMAIN VFR AHEAD OF THIS FEATURE THROUGH
THE EVENING HOURS. TIMING ON THE LINE OF CONVECTION REMAINS
DIFFICULT AS MODELS NOT HANDLING VERY WELL. BEST TIMING APPEARS
FROM 06Z-08Z AT JBR...07Z-09Z AT MEM...08Z-10Z AT MKL...AND 10Z-
12Z AT TUP. MVFR CEILINGS...REDUCED VISIBILITIES...AND GUSTY WINDS
CAN BE EXPECTED WITH THE STRONGER CONVECTION AS IT MOVES EASTWARD
THROUGH THE TAF SITES. LINGERING MVFR CEILINGS AND SCATTERED
SHOWERS MAY LINGER FOR A COUPLE OF HOURS BEHIND THE INITIAL
CONVECTIVE LINE...BUT SKIES WILL QUICKLY SCATTER AFTER SUNRISE
SATURDAY AS MID LEVEL DRY SLOT MOVES OVERHEAD. WINDS WILL BE GUSTY
OUT OF THE SOUTH AHEAD OF THE LINE...THEN DIMINISH LATE TONIGHT.
WINDS WILL PICK BACK UP OUT OF THE SOUTHEAST BY SATURDAY AFTERNOON
AS THE FRONTAL BOUNDARY WASHES OUT.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  59  79  57  86 / 100  20   0   0
MKL  58  77  49  84 / 100  50   0   0
JBR  58  77  52  83 / 100  10   0   0
TUP  58  79  54  85 /  80  60   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 2, 8:51 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
851 PM CDT FRI APR 2 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
851 PM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT. GUSTY WINDS UP
TO 50 MPH AND HEAVY DOWNPOURS ARE POSSIBLE.

ISOLATED AREAS MAY RECEIVE HEAVY RAINFALL OF 1 TO 2 INCHES WHICH
MAY LEAD TO LOCALIZED FLOODING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH FIRE DANGER CAN BE EXPECTED SUNDAY WITH LOW HUMIDITIES AND VERY
WARM TEMPERATURES.

STRONG WINDS ARE POSSIBLE TUESDAY AHEAD OF THE NEXT COLD FRONT
EXPECTED TO PASS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Apr 3, 2:26 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 AM CDT SAT APR 3 2010

TNZ002-019-020-048-030800-
LAUDERDALE TN-GIBSON TN-OBION TN-DYER TN-
226 AM CDT SAT APR 3 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 AM CDT FOR...

  DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN OBION COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 13
MILES SOUTHWEST OF UNIONVILLE AT 226 AM CDT...MOVING NORTHEAST AT 65
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DYER...GIBSON...LAUDERDALE AND OBION COUNTIES...INCLUDING
LOCATIONS NEAR DYERSBURG...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES CHISHOLM LAKE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:30 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Obion26 min
Apr 3, 4:35 AM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy40 min
Apr 3, 3:17 AM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Quitman, Tallahatchie, Yalobusha73 min
Apr 3, 4:13 AM CDTSevere Thunderstorm WarningMEGAlcorn, Calhoun, Chickasaw, Lafayette, Lee, Pontotoc and 4 more62 min
Apr 3, 5:10 AM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.